Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Sign in to follow this  
stevenal

Late-onset metformin induced unpleasant GI effects ​​☹️​

Recommended Posts

dowling gram
2 hours ago, stevenal said:

https://www.ncbi.nlm.nih.gov/pubmed/11714216

Anyone here experience this? If so, what did you do about it? I've been on 2000 mg metformin er  per day for over five years, but it's now beginning to affect me.  I think 1000 might be tolerable, but am still adjusting.

 

What is your diet like? I was never able to tolerate Metforman so I was put on Januvia but I've heard from others here that the incidence of GI tract problems increases with the number of carbs in your diet. Your solution may be to cut back on the carbohydrates in your diet.

Share this post


Link to post
Share on other sites
stevenal

gram,

Lchf for about 6 years. I find that diet is a lot more effective than metformin for controlling blood gucose, but would still like to get my tolerance back. 

Share this post


Link to post
Share on other sites
Kit

I've been on metformin since Jan 2014 and haven't had any issues other than some very minor stuff right when I first started.

 

But then I've been on lower doses, so that might be a factor.  About 4 of those years were at 500mg twice a day, and the rest at 500mg once a day.

Share this post


Link to post
Share on other sites
Hammer

Stevenal, how long ago did you start having unpleasant GI affects with metformin?  Also, was it around the same time you had your metformin prescription refilled?  The reason I'm asking is because, your pharmacy might have changed manufacturers of metformin, and no two manufacturers seem to make generic drugs the same.  We've had members here say that they had no ill effects from metformin for years, then the pharmacy changed manufacturers and they started having issues with it.

 

For years I have been saying that generic drugs are garbage, but insurance companies want to save a buck, so they force you to use the generics.  There have been times in the past, where I was taking a name brand drug, then I was switched to a generic, and I could actually feel the difference.  The generic version was a lot more harsh than the name brand was.  When you hear drug companies say that the generic has the same active ingredient as the name brand, but what they don't tell you is what fillers are in the generic.  They also don't tell you how the active ingredient was formulated.

 

I relate it to baking a cake.  I don't bake so I'm not sure of all of the ingredients that go into baking a cake, so I'll ad-lb a bit.  The name brand cake is formulated by using brand "A" flour...brand "A" sugar...brand "A" butter...brand "A" eggs...brand "A" milk...and brand "A" vanilla extract.  The icing uses the same brand "A" sugar, the same brand "A" butter...and brand "A" chocolate.  They formulate the name brand cake by adding the flour, milk, butter, vanilla extract, and eggs into a bowl and mixing it up for a certain number of minutes, then they pour it into a cake pan and bake it for a certain number of minutes.

 

In a separate bowl for the icing, they add the sugar and butter and mix it until the butter and sugar are completely mixed, then they melt the chocolate, add that to the bowl, then mix it all up thoroughly.  Once the cake is finished baking and allowed to cool, the icing is applied.

 

In a generic cake they use brand "Z" flour...brand "C" sugar...brand "T" butter...brand "X" eggs...and brand "K" vanilla extract.  For the icing, they use the same brand "C" sugar, the same brand "T" butter, and brand "M" chocolate.  They then pour everything into a bowl, the icing ingredients as well as cake ingredients, mix it all up and bake it.  

 

The generic cake has all of the same ingredients as the name brand cake, but do you think it will taste the same as the name brand cake?  To me, that's what generics are....junk.

Share this post


Link to post
Share on other sites
stevenal

Hammer,

I had thought of that, and I know Dr. Bernstein is an advocate of the branded stuff. But the first occurrence was actually during travel, so I attributed it to foreign food, water, etc.  It persisted, though, until I went off the metformin. No refills when I was away.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.